Forums


Medications & Prescription Treatment

Total Med Switch. Not Sure What to Expect?

  • By BUnderwood

    I was on Zonegran (100 mg up to 300 mg) for a little over a year as a migraine preventative and it did nothing. In fact, I truly believe it made the migraines that I did have worse. I was also given Esgic to take at the onset of a migraine but BC powder worked better so I just didn’t bother with the Esgic.

    After a year of trial, I went back to my neuro two weeks ago and ALL of my meds have been changed. I’m now on Propranolol (20 mg morning and night) and Maxalt to take at the onset. I’m working off of the Zonegran also and should be done in two more weeks. Has anyone had any luck with Propranolol as a preventative and Maxalt as a rescue?

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi BUnderwood,

    Thank you for your questions and being part of the Migraine.com discussion forum – we’re glad you’re here!

    I’ve tried Zonegran twice without much success. The dose need to be continually upped which increased my depression. However, it works wonders for some people.

    Propranolol (Inderal) is FDA approved for migraine prevention and many people I’ve spoken with have good results with it. Keep in mind that it can take up to 90 days before we see a reduction in our migraine frequency and severity as our body adjusts to the new medication. also during this time potential side effects may lessen. We have information on this medication here; https://migraine.com/migraine-treatment/propranolol-inderal/.

    One of the members of my local migraine/headache disorder support group has good luck with Maxalt melt tabs. An interesting aside – I’m unable to take the pill/tablet form of triptans (like Maxalt etc) due to adverse side effects. I am however, able to take nasal spray or powder, which works about 1/2 the time. This is something to keep in mind if Maxalt doesn’t work well.

    I hope that helps,
    Nancy

    Reply Created with Sketch. reply
  • By Sarah356

    Hi. I know it isn’t exactly the same but I was prescribed Propranolol first for migraine associated dizziness and it worked well. I too started on 20mg am and 20mg pm. In hindsight I probably made a mistake asking to change when the dizziness came back after 3 months instead of going to a higher dose. The side effects were manageable and soon subsided mostly.

    May I ask you a question about Zonegran please. I have just started it, at only 50mgs and have swollen glands in my neck and the back of my head is really sore. Also I have ear pain/pressure and a blocked feeling in my ears. Did you get anything like that when you started Zonegran and if so how long did it take to go away? Thanks if you wouldn’t mind answering that. I can’t seem to find many people who know much about Zonegran.

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi Sarah356,

    Ask away! I don’t recall having similar issues when I was taking Zonegran. I can tell you it can take up to 90 days before we see an improvement in our migraine attack frequency and severity. Also during this time potential side effects may lessen.

    Any time we have new and/or different symptoms its a good idea to contact the doctor and let him know what’s going on. The symptoms you are experiencing may be potential side effects or something else altogether.

    Keep me posted on how you are feeling,
    Nancy

    Reply Created with Sketch. reply
    • By Sarah356

      Hi Nancy. Thanks for replying. I have only just seen it. I gave up with the Zonegran, regrettably. I don’t like giving up so soon but I was scared of what it was going to do to my ears if I carried on. I had a really bad experience with Topiramate, with my hearing zoning in and out (not completely), hyperacusis, a blocked ear feeling, ear pain/pressure and numbness that got worse and worse so I stopped. Even then it was 2-3 weeks before my ears were almost normal again Now when a medication starts to affect my ears I am very cautious.

      If a medical professional had said to me, “These Zonegran side effects WILL pass and they are not dangerous, keep going”, I probably would have done, but no one could give me that guarantee. It is shame because anticonvulsants seem to work well for the dizziness. Now I am on Amitriptyline, a very lose dose and have facial (and ear) numbness!! It also caused rather loud ear ringing on the first night, which has lessened a bit. AGAIN.. is tinnitus a reason to stop or is it something to be ignored? I didn’t have it before.

      I started at 5mg but have now gone even lower, hopefully to gradually introduce it so my body will accept it!

      Reply Created with Sketch. reply
  • By Dana

    Propranolol can be very dangerous if you suffer from low blood pressure or depression. I suffer from both and passed out several times (on 12.5 mg) finding my BP to be in the 80’s/40’s and it also tanked my my mood ( on 25 mg) to the point where I became suicidal. I’ve heard it can be very helpful, just be careful with it if you have other conditions.
    Good luck!

    Reply Created with Sketch. reply